PurposeThe aim of this study is to assess the prevalence of patients exposed to potentially severe drug-drug interactions (DDIs) at hospital admission and discharge and the related risk of in-hospital mortality and adverse clinical events, readmission, and all-cause mortality at 3months. MethodsThis cross-sectional, prospective study was held in 70 Italian internal medicine and geriatric wards. Potentially severe DDIs at hospital admission and discharge; risk of in-hospital mortality and of adverse clinical events, readmission, and all-cause mortality at 3-month follow-up. ResultsAmong 2712 patients aged 65years or older recruited at hospital admission, 1642 (60.5\%) were exposed to at least one potential DDI and 512 (18.9\%) to at least one potentially severe DDI. Among 2314 patients discharged, 1598 (69.1\%) were exposed to at least one potential DDI and 1561 (24.2\%) to at least one potentially severe DDI. Multivariate analysis found a significant association with an increased risk of mortality at 3months in patients exposed to at least two potentially severe DDIs (Odds ratio 2.62; 95\% confidence interval, 1.00-6.68; p=0.05). Adverse clinical events were potentially related to severe DDIs in two patients who died in the hospital, in five readmitted, and one who died at 3months after discharge. ConclusionsHospitalization was associated with an increase in potentially severe DDIs. A significant association was found for mortality at 3months after discharge in patients with at least two potentially severe DDIs. Careful monitoring for potentially severe DDIs, especially those created at discharge or recently generated, is important to minimize the risk of harm. Copyright (c) 2013 John Wiley \& Sons, Ltd.
- Pharmacology (medical)